MAUDE Adverse Event Report: CORDIS CORPORATION POWERFLEX P3 F5 9X4 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS CORPORATION POWERFLEX P3 F5 9X4 80; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number N/A
Medical Device Problem Codes Burst Container or Vessel (1074); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes Foreign Body In Patient (2687); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/16/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product history review is expected but has not been completed.This device is available for analysis but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Event or Problem Description
The physician was trying to open a stenosis in fistula when the tip of a 9mm x 40mm x 80cm powerflex p3 percutaneous transluminal angioplasty (pta) balloon catheter broke free from the device.They used a non-cordis snare kit to remove the shaft/hypotube of the balloon; however, a piece of the balloon itself remained in the patient.The patient was sent to vascular surgery immediately, where the retained part of the balloon was successfully retrieved.The fistula was not salvaged.The device was stored as per labeling and was opened in a sterile field.There were no anomalies noted when removed from the package.The device was prepped as per the instructions for use (ifu).There were no anomalies noted during prep.All users involved were very experienced with the device.The fistula was severely calcified, moderately tortuous, had moderate angulation with an 80-90% stenosis mid fistula.The device was not inserted through a stopcock instead of a hemostatic valve.The separation occurred during inflation, approximately 1cm from the distal end.The balloon was inflated to 10atms.There was no resistance met while advancing the device nor while advancing the device over the guidewire.The device did not kink in the area of separation.There was no resistance met while withdrawing the device.The balloon was not caught in the lesion nor a deployed stent.The device will be returned for evaluation.Procedural image copy will be returned along with device.
 
Event or Problem Description
The physician was trying to open a stenosis in fistula when the tip of a 9mm x 40mm x 80cm powerflex p3 percutaneous transluminal angioplasty (pta) balloon catheter broke free from the device.They used a non-cordis snare kit to remove the shaft/hypotube of the balloon; however, a piece of the balloon itself remained in the patient.The patient was sent to vascular surgery immediately, where the retained part of the balloon was successfully retrieved.The fistula was not salvaged.The device was stored as per labeling and was opened in a sterile field.There were no anomalies noted when removed from the package.The device was prepped as per the instructions for use (ifu).There were no anomalies noted during prep.All users involved were very experienced with the device.The fistula was severely calcified, moderately tortuous, had moderate angulation with an 80-90% stenosis mid fistula.The device was not inserted through a stopcock instead of a hemostatic valve.The separation occurred during inflation, approximately 1cm from the distal end.The balloon was inflated to 10atms.There was no resistance met while advancing the device nor while advancing the device over the guidewire.The device did not kink in the area of separation.There was no resistance met while withdrawing the device.The balloon was not caught in the lesion nor a deployed stent.The device will be returned for evaluation.Procedural image copy will be returned along with device.Addendum: during product analysis, it was noted that the separation was cause by a burst on the balloon surface.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b5, g3, g6, h1, h2, h3, h6, and h10.The product history review is expected but has not been completed.This device has been analyzed but the final, approved draft of the engineering report and its conclusion is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: g3, g6, h1, h2, h3, h6, and h10.Complaint conclusion: the physician was trying to open a stenosis in fistula when the tip of a 9mm x 40mm x 80cm powerflex p3 percutaneous transluminal angioplasty (pta) balloon catheter broke free from the device.They used a non-cordis snare kit to remove the shaft/hypotube of the balloon; however, a piece of the balloon itself remained in the patient.The patient was sent to vascular surgery immediately, where the retained part of the balloon was successfully retrieved.The fistula was not salvaged.The device was stored as per labeling and was opened in a sterile field.There were no anomalies noted when removed from the package.The device was prepped as per the instructions for use (ifu).There were no anomalies noted during prep.All users involved were very experienced with the device.The fistula was severely calcified, moderately tortuous, had moderate angulation with an 80-90% stenosis mid fistula.The device was not inserted through a stopcock instead of a hemostatic valve.The separation occurred during inflation, approximately one cm from the distal end.The balloon was inflated to 10atms.There was no resistance met while advancing the device nor while advancing the device over the guidewire.The device did not kink in the area of separation.There was no resistance met while withdrawing the device.The balloon was not caught in the lesion nor a deployed stent.One product was returned for analysis.A non-sterile powerflex p3 f5 9x4 80 was received for analysis coiled inside a plastic bag.Per visual analysis, a separation was observed on the middle area of the balloon.The separated balloon distal portion of the unit was not returned for evaluation.No other anomalies could be observed.Functional analysis could not be performed on the unit due to the separated condition of the powerflex p3 balloon the way it was received for evaluation.Per microscopic analysis, sem analysis was performed to the received balloon unit to identify the possible root cause of the separated condition on the balloon with the following results: sem results showed that the balloon separation was caused by a rupture on the balloon surface.The inner surface presented no anomalies near the balloon rupture.The outer surface presented evidence of scratch marks near the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks and tears on the balloon outer surface probably led to the ruptured condition found on the received device.It seems the balloon material near the rupture was torn either due to the interaction of the balloon with calcified spicules located on the lesion or with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82184884 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ and ¿distal tip separated - in-patient¿ were confirmed through analysis of the returned device.The exact cause of the burst/separation could not be determined.Device analysis revealed scratch marks on the balloons outer surface adjacent to the rupture.This type of damage is commonly caused when balloon material encounters a sharp object or mechanical damage.It is likely that vessel characteristics of severe calcification, moderate tortuosity, and angulation along with an 80-90% stenosis mid fistula contributed to the events per device analysis.The balloon material was likely induced to a tensile force that exceeded the material yield strength as evidenced by scratch marks and ultimate separation of the distal tip.According to the instructions for use, which is not intended as a mitigation of risk, ¿if resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
POWERFLEX P3 F5 9X4 80
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60 avenue
miami lakes FL 33014
MDR Report Key11480258
Report Number9616099-2021-04333
Device Sequence Number14305951
Product Code LIT
UDI-Device Identifier20705032004944
UDI-Public20705032004944
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K032737
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 05/11/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/31/2022
Device Model NumberN/A
Device Catalogue Number4209040S
Device Lot Number82184884
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/25/2021
Initial Date Received by Manufacturer 02/16/2021
Supplement Date Received by Manufacturer03/16/2021
05/05/2021
Initial Report FDA Received Date03/15/2021
Supplement Report FDA Received Date04/09/2021
05/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZ GOOSE NECK SNARE KIT.; AMPLATZ GOOSE NECK SNARE KIT
Outcome Attributed to Adverse Event Required Intervention;
Patient Weight79